Georgia, 2017

Tornadoes and Hail in Georgia, January 21, 2017

January 21, 2017 · NWS CHS · 8 events in 6 counties and zones

A strong line of thunderstorms developed ahead of an area of low pressure in the early afternoon hours across central Georgia. The line of storms quickly progressed eastward into an environment that was unusually warm and moist with plentiful environmental shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong line of thunderstorms developed ahead of an area of low pressure in the early afternoon hours across central Georgia. The line of storms quickly progressed eastward into an environment that was unusually warm and moist with plentiful environmental shear. The line of storms became severe producing damaging wind gusts, large hail, and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 21, 11:01 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 21, 11:01 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1101 AM EST Sat Jan 21 2017

.SYNOPSIS...
A series of upper level disturbances will cross the area today and
tonight, then a strong low pressure system and cold front will move
through Sunday into Monday. The low pressure will lift north of the
area Tuesday and will be replaced by drier high pressure through mid
week. Another cold front will cross the area late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 AM Update: A band of showers associated with the leading
edge of low level warm advection are moving northward across
the Charleston Tri-County area. Thunderstorm activity has
weakened, but an isolated weak storm or two could persist
within this line. Following a short time for the atmosphere to
"recover" into early this afternoon a more robust short wave
moves in during the afternoon and early evening in sync with
some height falls, a strengthening low level jet and upper
divergence in response to a 90-100 kt jet. This allows for an
even better potential of convection, with not only a heavy rain
risk but also some potential for severe weather.

The Hi-res model suite continues to supports an organized line
or QLCS arriving from the west around 1-3 pm, and sweeping
through the entire CWA and off the coast by 6-8 pm. Overall
there is weak or moderate instability, with LI's -3 to -5C and
MLCAPE is progged near 800-1200 J/kg. This is quite impressive
for mid- winter and occurs with 50 kt or so of 0-6 km bulk shear
and 100-200 m2/sec2 or SR helicity. This will support the risk
for damaging winds in isolated or scattered storms, along with
some potential for isolated tornadoes given 25-35 kt of 0-1 km
bulk shear and a Significant Tornado Parameter near 1 or 1.5,
especially across the southern 2/3 of the CWA. The low level
trajectories off the Atlantic would be an inhibiting factor for
convection along our eastern zones as the fetch crosses the more
stabilizing shelf waters.

Given the impressive warm advection, it'll be another very warm
January day. Despite mostly cloudy or overcast skies, temps will yet
again reach 70F over the vast majority of the forecast zones. The
exceptions will be coastal Charleston and Colleton counties, where
the low level wind fields back onshore and hold readings in the
60s.

Tonight: Behind the short wave and accompanying line of convection
in the evening, NVA will dominate in advance of another short wave
that closes off as it moves east through the southern Plains to near
the Arklatex late. This will put a temporary end to the showers
and t-storms early tonight, before coverage ramps up again late
as better height falls develop aloft and upper divergence
increases due to a 100-110 kt upper jet. Combined with low
forcing from a 40 kt or greater jet at 925 mb will justify good
chance to likely PoP's after 06Z. Thermodynamics and kinematics
may support a low end chance of isolated severe weather late.

Stratus build-down and the wet grounds from the previous and/or
ongoing rains will support at least some reduction in
visibilities, enough so that we have included patchy fog in the
forecast. But given the strong low level wind fields the dense
fog potential seems limited.

It's yet another warm night within the warm advection regime,
and overnight lows could again be near record high minimum
levels, which is about 20-25F above normal.

QPF: It's difficult to be certain the amount of rainfall that will
occur due to it's convective nature, but with PWat's
approaching maximum levels on record for January and a continued
influx of moisture from the Gulf of Mexico and modest
instability, amounts look to average 1/3 to 3/4 inches today and
another 1/4 to 1/2 inch tonight.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday will certainly be the most active day of the bunch. A
powerful upper low over ArkLaTex at the start of the period will
progress east through the day. As the upper low and potent vort
energy digs into the Gulf coast states, a surface low will develop
over western Georgia and rapidly intensify while it lifts northeast
into the western Carolinas. This will send a cold front towards the
forecast area. Given the dynamics in place and impressive deep layer
(0-6km) shear of 60+ knots, there is potential for an organized
severe weather event in the form of a squall line in the
afternoon/evening prior to frontal passage. The forecast area will
remain solidly in the warm sector with model soundings showing
favorable moisture (relatively high PWats for late January), so
instability should be sufficient. SPC outlook currently has the
entire area outlined in an Enhanced Risk for severe weather. The
primary threats would be damaging winds in excess of 60 mph and
isolated tornadoes, with perhaps a lesser threat of large hail.
Temperatures will yet again reach several degrees above normals.
Highs forecast to be in the mid to upper 70s. Sunday night, the
severe threat will quickly diminish as whatever convective line
develops pushes offshore and drier air starts to filter in. Low
temperature will be in the low 50s.

Monday: The expansive low pressure system will spin over the mid-
Atlantic before slowly lifting northeast away from the area Monday
night. Some lingering moisture may be enough to produce a few
showers early in the day before deeper dry air moves in. Maintained
20-30% PoPs. The biggest issue of the day however will be the winds
given the tight pressure gradient. West winds expected to gust 30-35
mph during peak heating hours. Despite the prior passage of a cold
front, deep westerly downslope flow will boost temperatures above
normal. Highs will be in the low to mid 60s. Lows Monday night in
the mid 40s.

Tuesday: Dry high pressure will build into the area from the
southwest. Should be a pleasant day with clear skies and comfortable
temperatures. Highs in the mid 60s.

Lake winds: W/SW winds could gust to at least 25 knots on Lake
Moultrie Monday. A Lake Wind Advisory may eventually be needed.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Surface high pressure centered south of the forecast area Tuesday
night will drift east into the Atlantic on Wednesday. A cold front
will then cross the area on Thursday. Global models are a bit
different regarding precipitation potential, with the Euro the drier
solution and GFS wetter. Forecast currently features 20-30% PoPs.
High pressure will return in wake of the front and persist into the
at least the first half of the weekend.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
There is a risk for SHRA at most any time at KSAV and KCHS through
this evening within the highly moist and moderately unstable
atmosphere. But the best chance for the most direct impacts
would be from mid afternoon into this evening as a line of
convection moves in from the west. TSRA is being added to the TAFs
to account for increasing confidence and the radar trends far to
our west.

Most observations around the area are IFR and we are trending
in that direction. Though, breaks to MVFR are possible for a
short time ahead of the main line of convection. Either way,
flight restrictions are expected to persist.

Finally, LLWS appears highly likely tonight as a strong low
level jet moves through. Thus our 12Z TAF set includes LLWS the
last 10-12 hours of the current forecast cycle.

Extended Aviation Outlook: Periods of flight restrictions are
likely Sunday into Monday. VFR will return thereafter. Gusty
winds will impact the terminals Sunday and Monday.

&&

.MARINE...
Today: High pressure will remain positioned east of the Bahamas  as
a complex frontal system and regions of low pressure cover much of
the upper Midwest and Great Plains. A developing east-west aligned
warm front will stretch over or near the waters and across the
northern Gulf coast states. SW flow will average less than 10 or 15
kt this morning, but with some boost from a wave of low pressure
tracking NE through the southern Appalachians the gradient will
tighten. Winds will climb several knots as a result, as the low
level wind field backs a little more southerly. Seas will
average 2 or 3 ft this morning, building about a foot this
afternoon.

Tonight: There is a further tightening of the gradient as deep low
pressure heads east from the southern Plains to the lower-
middle MS Valley late. Warm advection will temper the amount of
mixing, but given a 35-40 kt low level jet and geostrophic winds
at 1000 mb 25- 35 kt, winds across the local waters will
increase further. SW winds will reach 15 or 20 kt, but with
frequent gusts near or exceeding 25 kt on the outer GA waters
late where the best mixing will reside. That along with seas
building to 4-6 ft and highest on the 20-60 nm waters, we have
initiated a Small Craft Advisory for AMZ374 beginning at 09z
Sunday.

Mariners should also be prepared for a possible line of convection
that moves off the SC and GA coasts this evening. A few of the
storms could be strong or even severe, with damaging winds and
frequent lightning strikes possible.

Sea Fog: Webcams along the coast hint at some sea fog, but this
could also be lowering stratus. Given a favorable S-SW fetch
and the elevated T/Td atop the cooler waters, we continue to
show at least patchy sea fog in the forecast through tonight.

Sunday through Thursday: Marine conditions will deteriorate Sunday
as a strong low pressure system impacts the area. Increasing
winds/seas will result in Small Craft Advisories for most if not all
waters by Sunday night and will persist through Monday. There is a
good chance that frequent gale force gusts could occur on Monday and
a Gale Watch will need to be considered in later forecast packages.
Best chance of gales occurring would be in the outer GA waters,
although certainly possible in the nearshore waters as well.
Conditions will improve on Tuesday as the low lifts northeast and
high pressure builds into the area. Winds mid-week will generally be
at or below 15 knots with seas less than 4 feet. A cold front will
then cross the waters on Thursday.

Given the warm and moist air mass in place, some sea fog may develop
and linger over the nearshore waters on Sunday until a cold front
crosses Sunday night.

&&

.CLIMATE...
Record High Minimum Temperatures for Saturday January 21:
KCHS: 59 set in 1954
KCXM: 62 set in 1935
KSAV: 66 set in 1937

Record High Minimum Temperatures for Sunday January 22:
KCHS: 59 set in 1972
KCXM: 66 set in 1937
KSAV: 64 set in 1937

Record High Maximum Temperatures for Sunday January 22:
KCHS: 80 set in 1999
KCXM: 76 last set in 1937
KSAV: 80 last set in 1937

Record Rainfall for Sunday January 22:
KCHS: 1.77 inches set in 1999
KCXM: 1.67 inches set in 1973
KSAV: 1.33 inches set in 1966

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 4 AM Sunday to 1 PM EST Tuesday for
     AMZ374.
     Small Craft Advisory from 10 AM Sunday to 7 AM EST Tuesday for
     AMZ350.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...ECT
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, Jan 21, 5:00 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EST SAT JAN 21 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-221200-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
500 AM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS WILL
SPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING IN ASSOCIATION WITH
A DEVELOPING WARM FRONT AND WAVE OF LOW PRESSURE NEARBY. A FEW OF THE
STORMS COULD BECOME SEVERE BETWEEN 2 PM AND 7 PM...RESULTING IN
DAMAGING WIND GUSTS AND POSSIBLE ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A STRONG STORM SYSTEM IS EXPECTED TO AFFECT
THE AREA SUNDAY. SOME THUNDERSTORMS COULD BECOME SEVERE IN THE
AFTERNOON AND EVENING. THE PRIMARY THREATS ARE DAMAGING
WINDS...ISOLATED TORNADOES AND LARGE HAIL. STAY TUNED TO THE FORECAST
THROUGH THE WEEKEND REGARDING THIS POTENTIAL SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR YOUR AREA.

AMZ330-350-352-354-221200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
500 AM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS WILL
SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND EVENING IN
ASSOCIATION WITH A DEVELOPING WARM FRONT AND WAVE OF LOW PRESSURE
NEARBY. A FEW OF THE STORMS COULD BECOME SEVERE BETWEEN 4 PM AND 8
PM...RESULTING IN DAMAGING WIND GUSTS AND POSSIBLE ISOLATED
WATERSPOUTS.

DENSE FOG...SEA FOG WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY
ACROSS THE NEARSHORE WATERS. THUS...DENSE FOG ADVISORIES MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A BAND OF SEVERE THUNDERSTORMS COULD CROSS
THE WATERS WITH DANGEROUS CONDITIONS SUNDAY AFTERNOON INTO SUNDAY
NIGHT.

SEA FOG...SEA FOG COULD OCCASIONALLY REDUCE VISIBILITY UNTIL A COLD
FRONT CROSSES THE WATERS SUNDAY NIGHT.

GALES...GALE FORCE WIND GUSTS COULD DEVELOP MONDAY...ESPECIALLY
OUTSIDE CHARLESTON HARBOR. GALE WATCHES AND WARNINGS COULD EVENTUALLY
BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR YOUR AREA.

AMZ374-221200-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
500 AM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS WILL
SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND EVENING IN
ASSOCIATION WITH A DEVELOPING WARM FRONT AND WAVE OF LOW PRESSURE
NEARBY. A FEW OF THE STORMS COULD BECOME SEVERE BETWEEN 5 PM AND 9
PM...RESULTING IN DAMAGING WIND GUSTS AND POSSIBLE ISOLATED
WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A BAND OF SEVERE THUNDERSTORMS COULD CROSS
THE WATERS WITH DANGEROUS CONDITIONS SUNDAY AFTERNOON INTO SUNDAY
NIGHT.

GALES...GALE FORCE WINDS COULD DEVELOP ACROSS THE OUTER GEORGIA
WATERS LATER SUNDAY THROUGH MONDAY. GALE WATCHES AND WARNINGS COULD
EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR YOUR AREA.

SCZ045-221200-
INLAND BERKELEY-
500 AM EST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A LINE OF SHOWERS AND THUNDERSTORMS WILL
SPREAD ACROSS THE AREA LATE THIS AFTERNOON AND EVENING IN
ASSOCIATION WITH A DEVELOPING WARM FRONT AND WAVE OF LOW PRESSURE
NEARBY. A FEW OF THE STORMS COULD BECOME SEVERE BETWEEN 2 PM AND 6
PM...RESULTING IN DAMAGING WIND GUSTS AND POSSIBLE ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERE THUNDERSTORMS...A STRONG STORM SYSTEM IS EXPECTED TO AFFECT
THE AREA SUNDAY. SOME THUNDERSTORMS COULD BECOME SEVERE IN THE
AFTERNOON AND EVENING. THE PRIMARY THREATS ARE DAMAGING
WINDS...ISOLATED TORNADOES AND LARGE HAIL. STAY TUNED TO THE FORECAST
THROUGH THE WEEKEND REGARDING THIS POTENTIAL SEVERE WEATHER THREAT.

LAKE WINDS...STRONG AND GUSTY WEST WINDS COULD DEVELOP ON LAKE
MOULTRIE MONDAY. A LAKE WIND ADVISORY COULD EVENTUALLY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR YOUR AREA.

The radar

The Charleston,SC radar (KCLX), 99 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Candler

When
January 21, 2:26 PM EST to 2:27 PM EST
Where
Candler County, 4.15 mi N of Metter
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.460, -82.070

Candler County dispatch reported a tree down on Highway 121 North near the landfill.

Tornado, Screven

When
January 21, 2:42 PM EST to 2:45 PM EST
Where
Screven County, 4.65 mi W of Lewis to 4.7 mi W of Lewis
Rating
EF0
Path length
0.69 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.820, -81.760

A National Weather Service storm survey team confirmed an EF-0 tornado in Screven County. The tornado touched down along Bay Branch Road, initially damaging a carport attached to a residence. This narrow tornado then followed a path toward the north-northeast, ripping metal roofing from 4 storage buildings and depositing some of this metal in trees on the north side of Buttermilk Road. The tornado then crossed Buttermilk Road and produced significant tree damage along a dirt road, then crossed an open field and produced additional tree damage along the tree line north o the ield before lifting.

Thunderstorm Wind, Bulloch

When
January 21, 2:44 PM EST to 2:45 PM EST
Where
Bulloch County, 0.69 mi N of Statesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.460, -81.780

Bulloch County dispatch reported a power line down on N Zetterower Avenue at Northside Drive East.

Tornado, Tattnall

When
January 21, 2:50 PM EST to 2:52 PM EST
Where
Tattnall County, 4.1 mi W of Tison to 3.59 mi W of Tison
Rating
EF0
Path length
0.91 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
31.930, -82.090

A National Weather Service storm survey team confirmed an EF-0 tornado in Tattnall County. The brief tornado touched down on a farm between Rushing Boone Road and State Route 178. Following a path toward the east-southeast, this tornado peeled metal roofing from five farm buildings, produced minor shingle damage to a residence and snapped off a large tree. The tornado crossed State Route 178 and snapped off and uprooted a few large trees before lifting and dissipating.

Tornado, Screven

When
January 21, 2:52 PM EST to 2:57 PM EST
Where
Screven County, 2.38 mi NNE of Sylvania to 4.91 mi NE of Sylvania
Rating
EF1
Path length
2.7 mi
Path width
525 yd
Reported by
NWS Storm Survey
Coordinates
32.780, -81.610

A National Weather Service storm survey team confirmed an EF-1 tornado in Screven County. The tornado touched down in Friendship Memorial Park, initially lifting and rolling a motor vehicle downhill. The tornado was photographed from this cemetery. Continuing a path toward the northeast across the cemetery, the tornado blew down 6 headstones estimated to weight between 200 and 400 pounds. The tornado then crossed Friendship Road, which bends from a northeast to east-northeast orientation. Close to the south side of Friendship Road, the tornado removed the northeast wall of a metal firehouse, uprooted several large trees and blew over a farm wagon. The tornado then blew off much of the metal roof from a residence just north of Friendship Road, depositing the metal in nearby trees. At the intersection of Friendship Road, Newington Highway and McBride Circle, the tornado blew a large part of the metal roof from another residence and adjacent buildings, depositing debris along and north of Newington Highway. An entire stop sign was also deposited in a tree about 50 feet above the ground along the north side of Newington Highway. The tornado then crossed a forested area, snapping off the tops of numerous trees as it advanced toward the northeast. A resident's video showed the tornado emerging from the forest along the northern branch of McBride Circle, before it produced roof damage and snapped off a large pine tree on the west side of McBride Circle. The tornado then crossed McBride Circle and tore much of the roof from a residence, depositing metal and other debris in nearby trees and across a field to the northeast. The tornado then crossed this field and damaged additional trees in the far treeline before lifting.

Hail, Tattnall

When
January 21, 2:55 PM EST to 2:58 PM EST
Where
Tattnall County, 4.74 mi W of Tison
Measured
1.75 in hail
Reported by
Social Media
Coordinates
31.920, -82.100

Videos received through social media show large hail estimated at golf ball size falling in the community of Cowford.

Thunderstorm Wind, Liberty

When
January 21, 3:34 PM EST to 3:35 PM EST
Where
Liberty County, 1.81 mi SW of Hinesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.830, -81.620

Liberty County dispatch reported that a portion of a commercial structure roof had caved in near the intersection of Weeping Willow Drive and Veterans Parkway.

Hail, Bryan

When
January 21, 4:00 PM EST to 4:03 PM EST
Where
Bryan County, 0.69 mi N of Richmond Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.940, -81.300

A trained spotter reported penny sized hail and 30 mph wind gusts in Richmond Hill.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674991, 674987, 674992, 674986, 674988, 674989, 674993, 674990.